NOLA_Musician

300d

I’m a male in my 40’s. I’ve been on 113 mg of Venlafaxine (75 mg + 37.5 mg) for GAD and occasional anxiety attacks. The significant weight gain side effect is really tough on me both physically and emotionally. On top of it, since switching to generic Ven, I feel it doesn’t even work as well as the name-brand Effexor did, but of course insurance doesn’t cover the name-brand once there’s a generic. I was able to lose some weight at one point by dropping to 1,200 calories per day, but the second I started eating “normally” again, the weight very quickly packed right back on. Very discouraging. And staying at 1,200 per day is not sustainable, not to mention that I felt depressed the entire time I was eating that little as I clearly wasn’t getting enough nutrition.

In addition, the sexual side effects are something that have negatively affected my sex life with my wife, although we’ve unfortunately/fortunately gotten used to that.

In my own perfect world, I could get off this medication. But I’ve tried twice now to get off these meds, and it didn’t go well at all. Of course I find out several years AFTER being on these meds that getting off SNRI’s is actually even more difficult than getting off SSRI’s. Great.

I am fine with being on SOME medication, but would really prefer it be one without the weight gain and sexual side effects.

Any thoughts around any of this subject would be great. I’d love to get a discussion going. My psychiatrist is great, but has so far not been able to guide me in the right direction.

Fluoxetine

Dopamine

Bupropion

Nicotine

Duloxetine

Sertraline

Venlafaxine

Escitalopram

View all
  • snoopy919

    300d

    First, I can relate to the weight gain and sexual side effects. I was previously on duloxetine, also an SNRI, and it was terrible. My mood just felt flat all the time. I didn't feel sad but I also couldn't feel happy emotions. I decided to stop out of frustration which is when I learned about the difficulty of stopping. Even when I was taking it, if I missed a dose, within hours I would start getting very irritable and getting "brain zaps" and just generally feeling like shit. It was a nightmare, but I'm glad I was able to get off by tapering down. The meds I'm on now (bupropion, fluoxetine) work better for me. The fluoxetine still has the weight gain and sexual side effects for me, but at least I don't feel like a zombie. You should talk to your doctor about bupropion. I don't know how effective it is for GAD by itself, but it's typically the antidepressant prescribed to avoid sexual side effects. It works differently, it's not an SSRI or SNRI. If I remember, it interacts with dopamine receptors or something. Anyways, hope you get everything sorted out.

    • NOLA_Musician

      300d

      thank you so much for your thoughtful reply. Interesting enough, this is the exact combination (fluoxetine + bupropion) that my Dr would like me to transition to. So we think we just need to me to taper of the Ven waaaaaay slower than what I’ve tried so far. I agree with you as far as that feeling of flatness. Ugh! So do you feel like you’re able to access more joy now that you’re on this new combo?

      • snoopy919

        300d

        Absolutely. I can feel happiness and pretty much all emotions. Simply put, the drugs keep me from feeling down ALL the time. I still feel down somewhat often but through therapy I'm working on how to deal with those emotions healthily. The tapering is a real pain in the ass but for me it is 100% worth it. I had to split capsules and count the little balls of medicine to taper as slow as possible. Also, bonus effect of the bupropion was that it helped me quit nicotine. Been nic free for almost 2 years now. I've been consistently on bupropion for a couple years now. I started it with sertraline, switched to escitalopram, and then wound up on fluoxetine. It will take trial and error to find the right combo but once you do it takes a little of the weight off your shoulders. Keep your head up, things can always get better!

☝ This content is generated by our users and it is not a substitute for professional medical advice. Please consult with your physician before making any medical decision

Thank you! Your submission has been received!
Oops! Something went wrong while submitting the form.